Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 71, NWS Quad Cities, IA

May 28, 1998Buchanan County, Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 28, 1998, 6:02 PM CDT for Buchanan County, Delaware County, Iowa. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1998, 6:02 PM CDT (23:02 UTC)
Expired
May 28, 1998, 7:05 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Buchanan County, IA, Delaware County, IA

What was reported inside it

TimeReportWhereRemark
May 28, 6:13 PM CDTHail 0.75Fairbank, IA
May 28, 6:20 PM CDTHail 1.75Aurora, IA
May 28, 6:25 PM CDTHail 1.5Lamont, IA
May 28, 6:28 PM CDTHail 1.75Fairbank, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr
May 28, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WUUS1 KMLI 282303 RRA
SVRMLI
IAC019-055-290005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 PM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN NORTHEASTERN IOWA
  DELAWARE COUNTY IN NORTHEASTERN IOWA

* UNTIL 705 PM CDT

* AT 600 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 29
  MILES EAST OF WATERLOO OR 6 MILES WEST OF WINTHROP GOLF COURSE
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTI                                      AROUND 615 PM CDT
  WINTHROP GOLF COURSE                       AROUND 615 PM CDT
  MASONVILLE                                 AROUND 625 PM CDT
  DUNDEE                                     AROUND 630 PM CDT
  MANCHESTER                                 AROUND 640 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

HELGESON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:19 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 28, 1:19 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT THU MAY 28 1998

ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE...
NEARLY 4000 J/KG...  AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA
BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE
MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER
17Z ADAP... IN GUD AGREEMENT W ETA.

FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH
TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME
INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS.

OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS
LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH.

CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS.

CID 69/70   DBQ 67/80  MLI 70/60   BRL 71/50

TPH

In the hours before

Special weather statement, May 28, 4:08 PM CDT, 1 hour 54 minutes before
IAZ040>042-051>053-065-290305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT THU MAY 28 1998

...TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF EASTERN
IOWA...

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR PARTS OF EASTERN
IOWA. COUNTIES IN THE WATCH AREA INCLUDE BUCHANAN... DELAWARE...
DUBUQUE... BENTON... LINN... JONES AND CEDAR. THIS TORNADO WATCH
REPLACES THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE
ABOVE MENTIONED COUNTIES.

SEVERE THUNDERSTORMS IN NORTH CENTRAL IOWA WILL BE MOVING INTO
EASTERN IOWA AFTER 5 PM CDT. THESE STORMS HAVE PRODUCED DAMAGING
TORNADOES. STAY TUNED.

THE KEY TO SURVIVAL IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE
THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR
ROOMS ON THE LOWEST FLOOR POSSIBLE.

TPH
Special weather statement, May 28, 4:08 PM CDT, 1 hour 54 minutes before
IAZ040>042-051>053-065-290305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT THU MAY 28 1998

...TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF EASTERN
IOWA...

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR PARTS OF EASTERN
IOWA. COUNTIES IN THE WATCH AREA INCLUDE BUCHANAN... DELAWARE...
DUBUQUE... BENTON... LINN... JONES AND CEDAR. THIS TORNADO WATCH
REPLACES THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE
ABOVE MENTIONED COUNTIES.

SEVERE THUNDERSTORMS IN NORTH CENTRAL IOWA WILL BE MOVING INTO
EASTERN IOWA AFTER 5 PM CDT. THESE STORMS HAVE PRODUCED DAMAGING
TORNADOES. STAY TUNED.

THE KEY TO SURVIVAL IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE
THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR
ROOMS ON THE LOWEST FLOOR POSSIBLE.

TPH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:38 PM CDTSevere Thunderstorm WarningDVNBuchanan62 min
May 28, 6:32 PM CDTFlash Flood WarningDVNBuchanan3 hr
May 28, 6:37 PM CDTTornado WarningDVNBuchanan, Delaware48 min
May 28, 6:45 PM CDTSevere Thunderstorm WarningDVNBenton65 min
May 28, 6:56 PM CDTSevere Thunderstorm WarningDVNLinn64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.